“It’s Helped Me a Lot, Just Like to Stay Alive”: a Qualitative Analysis of Outcomes of a Novel Hydromorphone Tablet Distribution Program in Vancouver, Canada
North America is experiencing an overdose crisis driven by fentanyl, related analogues, and fentanyl-adulterated drugs. In response, there have been increased calls for “safe supply” interventions based on the premise that providing a safer alternative (i.e., pharmaceutical drugs of known quality/quantity, non-adulterated, with user agency in consumption methods) to the street drug supply will limit people’s use of fentanyl-adulterated drugs and reduce overdose events. This study examined outcomes of a hydromorphone tablet distribution program intended to prevent overdose events among people who use drugs (PWUD) at high risk of fatal overdose. Semi-structured qualitative interviews were conducted with 42 people enrolled in the hydromorphone distribution program. Additionally, over 100 h of ethnographic observation were undertaken in and around the study site. Transcripts were coded using NVivo and based on categories extracted from the interview guides and those identified during initial interviews and ethnographic fieldwork. Analysis focused on narratives around experiences with the program, focusing on program-related outcomes. Our analysis identified the following positive outcomes of being enrolled in the hydromorphone tablet distribution program: (1) reduced street drug use and overdose risk, (2) improvements to health and well-being, (3) improvements in co-management of pain, and (4) economic improvements. Our findings indicate that the hydromorphone distribution program not only is effective in responding to the current overdose crisis by reducing people’s use of illicit drugs but also addresses inequities stemming from the intersection of drug use and social inequality. Safe supply programs should be further implemented and evaluated in both urban and rural setting across North America as a strategy to reduce exposure to the toxic drug supply and fatal overdose.